High Wind, Eastern Glacier
- When
- May 20, 2:56 PM MST to 3:56 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Sustained wind speeds of 40 mph were reported at the Cut Bank ASOS site.
S. border contributed to high winds along the Northern Rocky Mountain Front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Deep low surface pressure moving along the Canadian-U.S. border contributed to high winds along the Northern Rocky Mountain Front. Sustained wind speeds of 40 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 20, 1:45 PM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT THU MAY 20 2010 .DISCUSSION... TONIGHT THROUGH SATURDAY...A COLD FRONT HAS MOVED INTO EASTERN MONTANA. SHOWERS AND COOLER TEMPS ARE FOLLOWING THE FRONT...WHILE FARTHER TO THE WEST...A BROAD UPPER LEVEL LOW PRESSURE TROF HAS MOVED OVER THE PACIFIC NORTHWEST. THIS SYSTEM WILL MOVE VERY SLOWLY EAST AND AFFECT THE CWA THROUGH SATURDAY. BREEZY CONDITIONS WILL BE MAINTAINED BY THE SURFACE LOW PRESSURE TROF ASSOCIATED WITH THE COLD FRONT AND BUILDING HIGH PRESSURE TO THE WEST. THESE WINDS WILL MODERATE OVERNIGHT LOWS SOMEWHAT ALTHOUGH WINDS WILL WEAKEN TOWARDS MORNING. THE CWA REMAINS BETWEEN WEATHER SYSTEMS FRIDAY BUT THE TROF TO THE WEST GRADUALLY WILL MOISTEN THE AIRMASS. CHANCE OF PRECIPITATION WILL INCREASE FRIDAY NIGHT...ESPECIALLY IN FAVORED UPSLOPE AREAS. MOISTURE WILL REMAIN ACROSS THE ZONES THROUGH SATURDAY. CURRENT ESTIMATES OF PRECIPITATION AS WELL AS THE COOL CONDITIONS WILL LESSEN THE DANGER OF FLOODING ACROSS THE ZONES. HOWEVER...LOCAL STREAMS HAVE ALREADY RISEN AND THESE AREAS WILL CONTINUE TO BE MONITORED. TEMPS WILL REMAIN WELL BELOW NORMALS AS THE LOW PRESSURE SYSTEM COOLS THE AIRMASS THROUGH SATURDAY. ZELZER SUNDAY THROUGH THURSDAY...UNSEASONABLY COOL TEMPERATURES AND OCCASIONAL SHOWERS WILL PERSIST THROUGH THE EARLY PART OF THE WEEK AS SHORTWAVE ENERGY CONTINUES TO ROTATE THROUGH THE FORECAST AREA. SNOW LEVELS WILL REMAIN AROUND 5500 TO 6000 FEET WITH A FEW INCHES OF ACCUMULATION ABOVE THIS LEVEL AND RAIN SHOWERS POSSIBLY MIXING WITH SNOW SHOWERS AT TIMES FOR LOWER ELEVATIONS. THERE WILL BE A BREAK IN THE PRECIPITATION SUNDAY NIGHT BEFORE ANOTHER STRONG PACIFIC LOW PRESSURE SYSTEM MOVES INTO THE GREAT BASIN ON MONDAY. NORTH-NORTHEASTERLY FLOW OVER NORTH-CENTRAL MONTANA WILL LIKELY BRING WIDESPREAD PRECIPITATION WITH PRIMARILY RAIN OVER THE PLAINS AND SNOW IN THE MOUNTAINS. SNOW ACCUMULATION IS LIKELY...HOWEVER AMOUNTS ARE UNCERTAIN AT THIS TIME. ECMWF WANTS TO KEEP PRECIPITATION LINGERING INTO TUESDAY WHILE GFS HAS A DRIER SOLUTION. FOR NOW WENT WITH A BLEND OF BOTH. BY WEDNESDAY AND THURSDAY...DRIER SOUTHWESTERLY FLOW IS EXPECTED WITH TEMPERATURES INCREASING TO SEASONAL AVERAGES. MLS && .AVIATION... UPDATED 1744Z A PACIFIC LOW PRESSURE SYSTEM AND WITH AN ASSOCIATED COLD FRONT ARE MOVING OVER THE AREA TODAY. STRONG GUSTY WINDS UP TO 50 KTS ARE POSSIBLE WITH FRONTAL PASSAGE AND THE GUSTY WINDS WILL CONTINUE THROUGH THE REST OF THE DAY. RAIN SHOWERS ARE EXPECTED WITH THE FRONT. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE EAST OF A KHVR-KLWT LINE. MOUNTAIN SHOWERS AND OBSCURATION WILL ACCOMPANY THE FRONT AND PERSIST THROUGH THE AFTERNOON. VFR CIGS/VIS ARE EXPECTED THROUGH MOST OF THE DAY...BRIEF INTRUSIONS OF MVFR ARE POSSIBLE WITH SHOWERS. SKIES WILL CLEAR BY LATE THIS EVENING WITH VFR CONDITIONS THROUGH THE REMAINDER OF THE PERIOD. SUK && .HYDROLOGY... A FLASH FLOOD WATCH FOR FOR BELT CREEK DUE TO A LOG JAM IN SLUICE BOXES STATE PARK WILL BE CONTINUED. THIS IS AN EXTREMELY UNPREDICTABLE SITUATION AS THE JAM COULD GIVE WAY AT ANY TIME. RUN-OFF FROM SNOWMELT AND RECENT RAINFALL IS EXPECTED TO CONTINUE. SOME CREEKS AND STREAMS ARE ALREADY RUNNING HIGH AND A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR ALL NORTH CENTRAL AND CENTRAL MONTANA. THE ADVISORY CURRENTLY EXTENDS THROUGH FRIDAY MORNING. WILL DISCONTINUE THE HYDROLOGIC OUTLOOK FOR SOUTHWEST MONTANA. WITH FORECASTED PRECIPITATION AMOUNTS GENERALLY IN THE ONE-HALF INCH RANGE...COOLER TEMPERATURES FORECASTED THROUGH THE WEEK-END...AND RIVER FORECAST CENTER ESTIMATES...DO NOT EXPECT HIGHLIGHTS TO BE REQUIRED. && .PRELIMINARY POINT TEMPS/POPS... GTF 33 58 37 50 / 10 20 70 60 CTB 32 56 36 50 / 10 20 60 50 HLN 33 59 38 51 / 10 40 70 70 BZN 32 60 38 54 / 20 40 70 60 WEY 27 50 30 43 / 20 50 50 60 DLN 31 53 34 46 / 20 60 60 70 HVR 36 62 41 53 / 10 20 70 60 LWT 31 57 38 49 / 20 30 60 60 && .TFX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON CASCADE. SMALL STREAM FLOOD ADVISORY NORTH CENTRAL AND CENTRAL MONTANA THROUGH FRIDAY MORNING. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 526 AM MDT THU MAY 20 2010 MTZ012-211200- CASCADE- 526 AM MDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR BELT CREEK. A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE REMAINDER OF CASCADE COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLASH FLOOD WATCH IS IN EFFECT FOR BELT CREEK UNTIL FRIDAY MORNING. A SMALL STREAM FLOOD ADVISORY IS IN EFFECT THROUGH AT LEAST FRIDAY MORNING FOR THE REMAINDER OF CASCADE COUNTY. COOL AND UNSETTLED WEATHER IS EXPECTED THIS WEEKEND...AND HYDROLOGIC HIGHLIGHTS COULD BE EXTENDED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>011-013-014-044>051-054-211200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 526 AM MDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL STREAM FLOOD ADVISORY IS IN EFFECT THROUGH AT LEAST FRIDAY MORNING. COOL AND UNSETTLED WEATHER IS EXPECTED THIS WEEKEND...AND HYDROLOGIC HIGHLIGHTS COULD BE EXTENDED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-211200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 526 AM MDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COOL AND UNSETTLED WEATHER IS EXPECTED THIS WEEKEND...AND HYDROLOGIC HIGHLIGHTS COULD BE ISSUED LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
Sustained wind speeds of 40 mph were reported at the Cut Bank ASOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222776.